Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 93, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 2000, 8:07 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 2000, 8:07 PM EDT (00:07 UTC)
- Expired
- Aug 6, 2000, 9:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:20 PM EDT | Thunderstorm Wind 53 E | Decatur, MI | |
| Aug 6, 8:30 PM EDT | Thunderstorm Wind 62 E | Schoolcraft, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 070007 SVRGRR MIC077-159-070100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 807 PM EDT SUN AUG 6 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 900 PM EDT * AT 0805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF COVERT...OR ABOUT 9 MILES SOUTH OF SOUTH HAVEN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BANGOR...HARTFORD AROUND 810 PM EDT BREEDSVILLE...LAWRENCE AROUND 815 PM EDT GLENDALE AROUND 820 PM EDT DECATUR AROUND 825 PM EDT LAWTON...PAW PAW AROUND 830 PM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. TREES HAVE BEEN BLOWN DOWN IN THE SISTER LAKES AREA IN SOUTHWEST VAN BUREN COUNTY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:12 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 6, 3:12 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 312 PM EDT SUN AUG 6 2000 FORECAST CONCERNS TODAY ARE OBVIOUSLY WITH POTENTIAL FOR SEVERE CONVECTION THIS EVENING. FEEL THIS TOPIC HAS BEEN BEATEN TO DEATH OVER THE PAST FEW DISCUSSIONS... SO WON/T SPEND TOO MUCH TIME ON THINGS. FOR MORE INFO... READ THE PAST FEW DISCUSSIONS AND OUTLOOK INFO FROM SPC. IN A NUTSHELL... IT STILL APPEARS THAT CONVECTION WILL BE POSSIBLE ACROSS THE FORECAST AREA THIS EVENING... WITH THE BEST POTENTIAL OVER THE SOUTHEAST CWFA WHERE THE BEST INSTABILITY WILL BE IN PLACE. LAKE MICHIGAN IS HELPING TO CLEAR CU ACROSS A GOOD CHUNK OF THE FORECAST AREA... AND IT SHOULD CONTINUE TO HELP KEEP THINGS A BIT MORE STABLE NORTH AND WEST OF A BEH TO RQB LINE. INSTABILITY... DEEP LAYER SHEAR... AND LOW LEVEL HELICITY DO SUPPORT THE POSSIBILITY OF TORNADIC SUPERCELLS... ALTHOUGH THE SHEAR PROFILE IS MOST SUPPORTIVE OF A SQUALL LINE/LEWP OVER TIME. TIME FRAME FOR CONVECTION RUNS FROM AROUND 23Z TO 06Z... ALTHOUGH MUCH WILL DEPEND ON WHETHER WE ARE DEALING WITH DEVELOPING CONVECTION OR ACTIVITY ADVECTING INTO THE AREA (OR A COMBINATION OF BOTH). DRIER AIR AND SUBSIDENCE WILL WORK INTO THE AREA BEHIND THE FRONT LATE TONIGHT... SETTING THE STAGE FOR A PLEASANT MONDAY. MOISTURE PROGS AND FORECAST SOUNDINGS DON/T SUPPORT CU DEVELOPMENT ON MONDAY... AND MID AND UPPER LEVEL MOISTURE ARE NIL... SO A MOSTLY SUNNY FORECAST LOOKS GOOD. IT WILL BE BREEZY... WITH A DECENT GRADIENT AND GOOD MIXING HELPING TO CREATE SOME GUSTY WEST WINDS THROUGH THE AFTERNOON. THE FRONTAL BOUNDARY TO OUR SOUTH WILL START TO WORK BACK TOWARD US LATE MONDAY NIGHT AND TUESDAY AS THE NEXT WAVE STARTS TO MOVE OUT OF THE PLAINS. THE MODELS ARE NOT IN PARTICULARLY GOOD AGREEMENT WITH THE HANDLING OF THE WARM FRONT... AND HAVE DISPARATE QPF SOLUTIONS AS A RESULT. PREFER THE ETA/S HANDLING OF THINGS... ALTHOUGH DON/T HAVE MUCH CONFIDENCE IN THINGS EITHER WAY. THE AVN DEVELOPS AN MCS OVER NW IA MONDAY NIGHT... AND MOVES IT EAST ALONG THE WARM FRONT AND THROUGH OUR AREA ON TUESDAY. MEANWHILE... THE ETA DEVELOPS ITS MCS FURTHER SOUTH... AND DOESN/T BRING NEARLY AS MUCH PCPN INTO LOWER MI ON TUESDAY. AT THIS POINT... WILL COVER THE SCENARIO WITH CHANCE POPS OVER THE WEST LATE MONDAY NIGHT... AND CHANCE POPS OVER THE ENTIRE CWFA ON TUESDAY. WILL LIKELY GO WITH PARTLY SUNNY SKIES ON TUESDAY... SINCE PLAYERS IN THE CLOUD COVER FORECAST... SUCH AS MCS DEBRIS... ARE UNCERTAIN AT THIS POINT. FORECAST TEMPERATURES WILL BE A BLEND OF NGM AND OLD AVN MOS NUMBERS. TRH .EXTENDED FORECAST... AVN BRINGS A SURFACE LOW INTO THE NRN GREAT LAKES REGION TUE NIGHT DRIVING A COLD FRONT INTO LOWER MI. WITH HIGH DEWPOINT AIR SURGING BACK TO THE NORTH AHEAD OF THIS FRONT AND STEEP LAPSE RATES IN PLACE EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TUE NIGHT. WILL KEEP CHANCE OF PCPN INTO WED AS LOW MOVES ACROSS NRN LWR. SIGNIFICANT TIMING DIFFERENCES BY THE END OF THE WEEK WITH THE MRF MUCH SLOWER PUSHING THE TROUGH TO THE EAST THAN THE ECMWF. MRF ENSEMBLES SHOW THAT THE OPERATIONAL MRF IS FARTHER TO THE WEST WITH THE RIDGE OVER THE CENTRAL PLAINS AND WITH THE TROUGH IN THE NE U.S. THAN MOST MEMBERS. THUS WILL GO WITH A MORE PROGRESSIVE SOLUTION. CHANCE OF THUNDERSTORMS FOR THU AS MODELS INDICATE UPPER WAVE SWINGING INTO THE BASE OF THE UPPER TROUGH. STRONG SURFACE HIGH BUILDS INTO THE REGION FOR A DRY FRIDAY AS TROUGH SHIFTS EAST. GRAHAM .GRR...NONE.
In the hours before
Special weather statement, Aug 6, 6:43 PM EDT, 1 hour 24 minutes before
MIZ051-052-056>059-064>067-071>074-070400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 643 PM EDT SUN AUG 6 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN... SEVERE THUNDERSTORM WATCH 652 IS IN EFFECT UNTIL MIDNIGHT FOR BARRY... KALAMAZOO... ALLEGAN... KENT... OTTAWA... GRATIOT... MONTCALM... BRANCH... CALHOUN... CLINTON... EATON... INGHAM... IONIA... AND JACKSON COUNTIES. AT 640 PM... DOPPLER RADAR SHOWED AN AREA OF VERY STRONG THUNDERSTORMS IN NORTHEAST ILLINOIS...NORTHWEST INDIANA... AND SOUTHERN LAKE MICHIGAN. THESE STORMS WERE MOVING EAST NORTHEAST AT 30 MPH AND WILL MOVE INTO THE WATCH AREA BY 700 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 70 TO 80 MPH. PEOPLE IN SOUTHWEST LOWER MICHIGAN SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND SEEK SAFE SHELTER SHOULD IT ARRIVE. THE SAFEST PLACE TO BE DURING SEVERE WEATHER IS IN A REINFORCED STRUCTURE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:25 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| Aug 6, 8:40 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun | 50 min |
| Aug 6, 8:46 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.